Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Quad Cities, IA

June 8, 2005Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2005, 1:01 PM CDT for Hancock County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 1:01 PM CDT (18:01 UTC)
Expired
Jun 8, 2005, 2:06 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081802
SVRDVN
ILC067-081900-
/O.NEW.KDVN.SV.W.0055.050608T1801Z-050608T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 200 PM CDT

* AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HAMILTON...OR ABOUT
  NEAR KEOKUK...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERRIS...ADRIAN AND 8 MILES SOUTH OF COLUSA BY 135 PM CDT
  CARTHAGE BY 140 PM CDT
  BURNSIDE BY 145 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4056 9132 4030 9144 4026 9095 4060 9095

$$

12
1 follow-up statement
000 
WWUS53 KDVN 081906
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT WED JUN 8 2005

ILC067-081916-
/O.EXP.KDVN.SV.W.0055.000000T0000Z-050608T1900Z/
HANCOCK IL-
206 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY EXPIRED AT 200
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4056 9132 4030 9144 4026 9095 4060 9095

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:20 AM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 3:20 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT WED JUN 8 2005

.SYNOPSIS...
ANOTHER LARGE AND STRONG CONVECTIVE COMPLEX NOTED OVER MN AND DAKOTAS
MOVING INTO NW IOWA AT 35 TO 40 MPH.  SYSTEM HAS PRODUCED WIDESPREAD
STRONG WINDS OF 40 TO 70 MPH WITH ISOLATED 80+ MPH. SATELLITE
SUPPORTS RADAR TRENDS OF SYSTEM MOVING FROM MATURE TO SLOW
DISSIPATION STAGE AS WEAKENING PRESSURE RISE/FALL COUPLETS AND SOON
WILL MOVE INTO SLIGHTLY DRIER AIR.  DRY AIR ALOFT FROM SW MAY ALLOW
LATER CONVECTION THIS PM TO REACH SEVERE LEVELS OVER MIDWEST. SURFACE
ANALYSIS AND LATEST UPPER DATA SHOWS ONLY WEAK FORCING FOR LOCAL AREA
WITH BETTER CONVECTION LATE TODAY AND TONIGHT ONCE AGAIN TO WEST.

&&

.SHORT TERM...(TODAY AND TONIGHT) NOWCAST TOOLS SUPPORT TRENDS OF
ALL SOLUTIONS OF NW IOWA CONVECTION TO PASS BETWEEN 15Z AND 22Z (10
AM AND 5 PM).  COULD SEE SOME ISOLATED SEVERE BUT WEAKENING STAGES
AND LIMITED FORCING ATTM SUGGEST WIDESPREAD SEVERE NOT PROBABLE.
HAVE ADJUSTED TEMPS WITH COOLER NW WHERE CLOUDS ARRIVE EARLIER WITH
PRECIPITATION AND UP A BIT IN SE WHERE MORE SUNSHINE.  SADLY...RAIN
AMOUNTS MOST AREA APPEAR SHOULD BE LESS THAN A QUARTER INCH MOST
LOCATIONS WITH ISOLATED HIGHER AMOUNTS IN STRONGER STORMS.  HAVE
UPPED POPS WHERE TIMING APPROPRIATE AS MOST LOCATION TO SEE SOME
MEASURABLE...ALBEIT LIGHT AMOUNTS.  TONIGHT...WENT WITH FORCING BEST
SHOWN BY UKMET/NGM/ECMWF OF ANOTHER MAJOR CONVECTIVE COMPLEX ON 850
FRONT OVER KS INTO MO TO PROPAGATE MAINLY LATE INTO SOUTH AND
SOUTHWEST LOCATIONS WITH MORE LIGHT TO MODERATE AMOUNTS.  ETA/NAM
ONCE AGAIN MAJOR PROBLEMS WITH PLAINS CONVECTION AND SEE NO REASON
THIS TO CHANGE TONIGHT. KEPT TEMPS TONIGHT ON HIGH SIDE WITH CLOUDS
AND HIGH DEWPOINTS/RAIN.  ..NICHOLS..

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS REMAINS ON ACTIVE
PATTERN THAT MAKES IT DIFFICULT TO RULE OUT THUNDERSTORM CHANCES
FROM ANY PERIOD. UPPER PATTERN DOMINATED BY EASTERN RIDGE AND
WESTERN TROUGH CONFIGURATION WITH AN AMPLIFICATION TREND ADVERTISED
BY MODELS LATE WEEK INTO WEEKEND. THIS WILL PLACE FORECAST AREA INTO
MORE ACTIVE PORTION OF SW FLOW FOR BETTER UPPER SUPPORT TO SUSTAIN
MORE ORGANIZED CONVECTIVE COMPLEXES. SIGNIFICANT DIFFERENCES IN
DETAILS IN POSITIONING OF THE SYNOPTIC FRONT AND QPF MAXIMA CONTINUE
AMONG THE MODELS...ESPECIALLY LATE WEEK...AND BLEND GENERALLY
FOLLOWED.

ON THURSDAY...OVERNIGHT MCS IS ANTICIPATED TO PUSH THE WEAK SYNOPTIC
FRONT SOUTH OF REGION IN THE MORNING...THEN IT REDEVELOPS NORTH OF
AREA BY THU NIGHT IN RESPONSE TO STRENGTHENING LOW LEVEL RETURN FLOW
ASSOCIATED WITH NEXT LEE SIDE LOW DEVELOPING OVER SW KS. THIS
BOUNDARY WILL INTRODUCE THE LOW LEVEL CONVERGENCE THAT HAS BEEN
LACKING THE PAST FEW DAYS. IN ADDITION...CWA WILL BE ON EDGE OF H5
SHORTWAVE TRAIN FOR ADDITIONAL TRIGGER AND UPPER LEVEL SUPPORT.
RAISED POPS INTO 40 TO 50 PERCENT RANGE THU INTO THU NIGHT. WITH ANY
SUNSHINE...TEMPERATURES WILL SHOOT QUICKLY UPWARD AND RAISED MAXES
INTO MID TO UPPER 80S. WITH THE AMOUNT OF INSTABILITY AND BOUNDARY
IN AREA...SEVERE POTENTIAL ALSO A CONCERN. FRIDAY INTO SATURDAY...
SURFACE BOUNDARY SHOWN TO HANG UP TO OUR NW PARALLEL TO UPPER SW
FLOW AND H85 THETA E RIDGE REFOCUSES AGAIN TO OUR WEST. GFS
ADVERTISES THE FRONT TO AGAIN PUSH SOUTH ACROSS AREA SATURDAY
NIGHT...BUT CONFIDENCE BELOW AVERAGE IN THIS REGIME THAT FAR OUT.
KEPT CHANCE POPS GOING THROUGH WEEKEND INTO MONDAY...THEN ONLY
SLIGHT CHANCES FOR TUESDAY. ONLY MINOR CHANGES TO TEMPERATURES...
EDGING THEM UPWARD A BIT FRIDAY AS WE GET BACK DEEP INTO WARM
SECTOR. THEN...KEPT TEMPS NEAR OR ABOVE MEX GUIDANCE SAT THROUGH
TUE.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Jun 8, 5:29 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT WED JUN 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
529 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...A LINE OF THUNDERSTORMS FROM NORTHWEST IOWA WILL
MOVE ACROSS THE REGION BETWEEN 9 AM AND 4 PM.  SOME OF THE STRONGEST
STORMS MAY BE CAPABLE FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
STRONG AND POTENTIALLY DAMAGING WINDS OF 50 TO 70 MPH. THE LOCATION
OF GREATEST RISK IS SOUTHEAST IOWA...WEST OF A DUBUQUE TO KEOKUK
LINE. AT THIS TIME...ANY SEVERE WEATHER SHOULD BE ISOLATED AND NOT BE
WIDESPREAD DUE LIMITED TRIGGER OR FORCING WITH THIS LINE.

THIS EVENING INTO OVERNIGHT...AREAS OF CONVECTION WILL RE-DEVELOP OR
MOVE INTO THE REGION FROM MISSOURI AND CENTRAL IOWA. THE STRONGEST
STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS AND
GUSTY WINDS UP TO 40 TO 50 MPH.  THE LOCATION OF GREATEST RISK WILL
BE ALONG AND ESPECIALLY SOUTH OF I-80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT
ACROSS THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WIND AND HAIL UP TO THE SIZE OF QUARTERS...ESPECIALLY WITH
THUNDERSTORMS THAT BECOME ORGANIZED INTO LINES. THERE WILL ALSO BE A
RISK OF HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING WHERE
STORMS IMPACT AREAS ALREADY SATURATED BY REPEATED HEAVY RAIN EVENTS.

FRIDAY THROUGH MONDAY...CONDITIONS WILL BE FAVORABLE FOR COMPLEXES
OF THUNDERSTORMS TO IMPACT PORTIONS OF THE OUTLOOK AREA EACH
DAY....ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE
WILL BE A CONTINUED THREAT FOR SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WIND...AND HEAVY RAINFALL. IN ADDITION...THERE WILL
BE AN INCREASING RISK FOR LOCALIZED FLOODING WHERE SEVERAL ROUNDS OF
HEAVY RAINFALL IMPACT THE SAME AREA. MORE DETAILED INFORMATION ON
TIMING AND AREAS OF GREATEST RISK WILL BE AVAILABLE AS THIS TIME
PERIOD NEARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS LATER TODAY
FOR THE POTENTIAL OF SEVERE WEATHER...MAINLY BETWEEN 2 AND 9 PM.

NICHOLS/SHEETS

In the hours before

Special weather statement, Jun 8, 10:32 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1032 AM CDT WED JUN 8 2005

IAZ076>077-087>088-098>099>099>010-082200-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-
WASHINGTON IA-CLARK MO-SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
435 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST IOWA

HENRY                 JEFFERSON             KEOKUK
LEE                   VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
SIGOURNEY...FORT MADISON...MEMPHIS...KEOSAUQUA...
KAHOKA AND WASHINGTON.
Local storm report, Jun 8, 11:49 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
06/08/2005                   JEFFERSON          IA   EMERGENCY MNGR

            TREES DOWN OVER ROADS IN THE CITY. WIDESPREAD POWER
            OUTAGE.

1135 AM     TSTM WND GST     2 NW FAIRFIELD          41.03N 91.99W
06/08/2005  70 MPH           JEFFERSON          IA   TRAINED SPOTTER

            GUSTS 60 TO 70 MPH.

1135 AM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
06/08/2005                   JEFFERSON          IA   TRAINED SPOTTER

            8-10 INCH DIAMETER BRANCHES DOWN AND VERY HEAVY RAIN.

1133 AM     TSTM WND GST     FAIRFIELD               41.01N 91.97W
06/08/2005  70 MPH           JEFFERSON          IA   AWOS

&&

TAS
Special weather statement, Jun 8, 12:00 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT WED JUN 8 2005

IAZ078-089-ILZ024>026-034>035-082200-
DES MOINES IA-LOUISA IA-HANCOCK IL-HENDERSON IL-
MCDONOUGH IL-MERCER IL-WARREN IL-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
436 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 5 COUNTIES

IN NORTHWEST ILLINOIS

MERCER

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST IOWA

DES MOINES            LOUISA

THIS INCLUDES THE CITIES OF...BURLINGTON...MONMOUTH...OQUAWKA...
WAPELLO...ALEDO...MACOMB AND CARTHAGE.

IAZ076>077-087>088-098>099>099>010-082200-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-
WASHINGTON IA-CLARK MO-SCOTLAND MO-

SEVERE THUNDERSTORM WATCH NUMBER 435 REMAINS VALID UNTIL 5 PM CDT
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST IOWA

HENRY                 JEFFERSON             KEOKUK
LEE                   VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...SIGOURNEY...
FAIRFIELD...FORT MADISON...MEMPHIS...KEOSAUQUA...
KAHOKA AND WASHINGTON.
Local storm report, Jun 8, 12:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND DMG     DOUDS/LEANDO            40.83N 92.08W
06/08/2005                   VAN BUREN          IA   LAW ENFORCEMENT

            TREE DOWNED.

1208 PM     TSTM WND DMG     BIRMINGHAM              40.88N 91.95W
06/08/2005                   VAN BUREN          IA   LAW ENFORCEMENT

            POWER OUT.

1208 PM     TSTM WND GST     KEOSAUQUA               40.73N 91.96W
06/08/2005  50 MPH           VAN BUREN          IA   LAW ENFORCEMENT

&&

TAS
Local storm report, Jun 8, 12:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FUNNEL CLOUD     5 NW BURLINGTON         40.86N 91.19W
06/08/2005                   DES MOINES         IA   TRAINED SPOTTER

            NUMEROUS FUNNEL CLOUDS

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:44 PM CDTSevere Thunderstorm WarningDVNHenry72 min
Jun 8, 12:51 PM CDTTornado WarningDVNHenderson, Mercer56 min
Jun 8, 1:10 PM CDTSevere Thunderstorm WarningDVNWarren68 min
Jun 8, 1:27 PM CDTSevere Thunderstorm WarningDVNMcDonough69 min
Jun 8, 1:38 PM CDTTornado WarningDVNHenry, Mercer68 min
Jun 8, 1:49 PM CDTSevere Thunderstorm WarningDVNBureau59 min
Jun 8, 3:07 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.